Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 25, NWS Salt Lake City, UT

August 19, 1999Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 1999, 3:54 PM MDT for Garfield County, Utah. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 19, 1999, 3:54 PM MDT (21:54 UTC)
Expired
Aug 19, 1999, 5:30 PM MDT
In force
96 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, UT

The radar

The Cedar City radar (KICX), 47 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 192157
FFWSLC
UTC017-192330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 350 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER THE RED CANYON AREA...STORM CELL IS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER G ROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3770 11244 3766 11232 3781 11222 3781 11240

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:20 PM MDT, 34 minutes earlier.

Area forecast discussion, Aug 19, 3:20 PM MDT, 34 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
320 PM MDT THU AUG 19 1999

SYNOPSIS...A MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL BE OVER UTAH
THROUGH SATURDAY.

DISCUSSION...AMS OVER UTAH WILL REMAIN MOIST WITH AFTERNOON AND
EVENING INSTABILITY THE MAIN TRIGGER TO THE CONVECTION.

THUNDERSTORMS FIRING IN VARIOUS AREAS OF THE STATE ESPECIALLY WHERE
THE THE SKIES HAD ONLY PATCHY CLOUDS EARLIER IN THE DAY.

SHORT AND LONGER RANGE PROGS SHOW LITTLE CHANGE IN THE PATTERN
THROUGH THE FIRST OF NEXT WEEK.  A PORTION A TROF OFF THE WEST COAST
MOVES INTO NEVADA THE FIRST PART OF THE WEEKEND WITH THE TROF
SHEARING.  A VERY WEAK FRONTAL BOUNDARY STALLS IN EXTREME SOUTHERN
IDAHO LATE ON SATURDAY OR EARLY SUNDAY...BEING THE NORTHERN EDGE OF
THE MONSOON.

HATE TO BROAD-BRUSH THE FORECAST BUT ITS THE WAY IT HAS TO
BE...EVEN INTO THE FIRST PART OF NEXT WEEK.

SLC 4444 CDC 4444 ALDER

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:30 PM MDTFlash Flood WarningSLCGarfield90 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.